Florida, 2008

Damaging Winds and Lightning Strikes in Florida, June 22 to 24, 2008

June 22 to 24, 2008 · NWS TBW · 5 events in 5 counties and zones

Surface high pressure remained in place across southern Florida with west to southwest winds aloft. Afternoon sea breezes developed each day and thunderstorms formed along sea breeze and outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$41,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Surface high pressure remained in place across southern Florida with west to southwest winds aloft. Afternoon sea breezes developed each day and thunderstorms formed along sea breeze and outflow boundaries. On June 23, one person was killed and 2 people were injured by lightning while seeking refuge under a tree in DeSoto County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 22, 8:16 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 22, 8:16 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
916 AM EDT SUN JUN 22 2008

.DISCUSSION...WARM AND VERY MOIST AIRMASS STILL IN PLACE ACROSS
THE AREA THIS MORNING. PWATS ARE NEARLY 2 INCHES AND AN UPPER
SHORTWAVE IS APPROACHING THE AREA FROM THE NORTHERN GULF. THIS
WILL ALLOW FOR NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY FROM THE
TAMPA BAY AREA NORTH TODAY. DEVELOPMENT HAS ALREADY STARTED OVER
THE NORTHERN COASTAL WATERS WITH A FEW SHOWERS PUSHING ONSHORE.
HAVE INCREASED POPS BY 10 PERCENT FROM THE TAMPA BAY AREA NORTH
AND HAVE LOWERED MAX TEMPS A DEGREE OR TWO ACROSS THIS AREA FOR
EXPECTED CONVECTIVE ACTIVITY. WILL ISSUE UPDATE SOON. CONVECTIVE
ACTIVITY SHOULD PUSH INLAND LATER THIS AFTERNOON AND EVENING WITH
ONLY ISOLD ACTIVITY EXPECTED BY TONIGHT.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY
THIS MORNING FROM PGD NORTHWARD AS THE NEXT UPPER LEVEL IMPULSE
MOVES ACROSS THE NORTHERN GULF.  THIS CONVECTION IS EXPECTED TO
CONTINUE TO DEVELOP AND MOVE INLAND AS THE DAY PROGRESSES CAUSING
SOME MVFR/LOCAL IFR CONDITIONS.  VFR CONDITIONS WILL PREVAIL LATER
THIS EVENING THROUGH TONIGHT...BUT THERE COULD BE SOME AREAS OF MVFR
VISIBILITIES IN FOG TOWARD MORNING.

&&

.MARINE...WATERSPOUTS ARE POSSIBLE WITH SHOWERS AND THUNDERSTORMS
AGAIN TODAY. HAVE SCATTERED TO NUMEROUS SHOWERS/STORMS ALREADY
DEVELOPING OVER THE NORTHERN COASTAL WATERS WHICH SHOULD CONTINUE
TO FILL IN AND DEVELOP SOUTHWARD THROUGH THE MORNING AS UPPER
ENERGY MOVES OVER THE AREA. CURRENT FORECAST LOOKS ON TRACK WITH
GENERALLY LIGHT S/SE FLOW BECOMING W/SW IN THE AFTERNOON. SEAS ARE
AROUND 2 FEET. LITTLE CHANGE PLANNED FOR UPDATE.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE...24
LONG TERM/AVIATION...69
Hazardous weather outlook, Jun 22, 3:03 AM EST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
403 AM EDT SUN JUN 22 2008

FLZ039-042-043-048>052-055>057-060>062-065-222015-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
403 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TONIGHT.

...THUNDERSTORM IMPACT...
ANOTHER MORNING OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...
BECOMING MORE NUMEROUS THROUGH THE DAY. WEATHER ACTIVITY WILL BEGIN
DEVELOPING NEAR THE COAST AND THEN MOVE INLAND. MAIN HAZARDS WILL
BE POTENTIAL FOR HEAVY RAIN...DEADLY FREQUENT CLOUD TO GROUND
LIGHTNING...QUICK REDUCTIONS IN VISIBILITIES AND GUSTY WINDS.
MOTORISTS MUST EXERCISE EXTREME CAUTION WHEN DRIVING THROUGH AREAS
OF RAIN.

...FLOOD IMPACT...
THERE IS POTENTIAL FOR ISOLATED EVENTS WHERE HEAVY SLOW MOVING
DOWNPOURS MAY PRODUCE ENOUGH WATER ACCUMULATIONS TO BRING MINOR
URBAN FLOODING ESPECIALLY IN LOW LYING AREAS.

...MARINE IMPACTS....
BOATERS IN THE COASTAL WATERS SHOULD REMAIN VIGILANT TO ANY
APPROACHING THUNDERSTORM...WHICH COULD PRODUCE WATERSPOUTS WITH
LITTLE OR NO ADVANCED WARNING. FREQUENT DEADLY CLOUD TO WATER
LIGHTNING WILL ALSO OCCUR. IF CAUGHT AT SEA...GO BELOW DECK AND REMAIN
SHELTERED UNTIL THE STORM HAS PASSED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORM ACTIVITY EXPECTED ON MONDAY AFTERNOON
WITH PERIODS OF HEAVY RAIN....DEADLY LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

REYNES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 lightning, 2 thunderstorm wind. Local standard time, as filed.

Lightning, Polk

When
June 22, 11:00 AM EST
Where
Polk County, 2.25 mi SW of Lakeland
Property damage
$2,000
Reported by
Newspaper
Coordinates
28.011, -81.980

Lightning damaged the top of a chimney on a home in the Grasslands Golf and Country Club.

Thunderstorm Wind, Highlands

When
June 22, 1:30 PM EST
Where
Highlands County, 2.05 mi ESE of Lorida
Measured
56 kt (64 mph) estimated gust
Property damage
$38,000
Reported by
Emergency Manager
Coordinates
27.437, -81.240

Five powerpoles were snapped along Cowhouse Road south of US Highway 98.

Thunderstorm Wind, Levy

When
June 23, 9:05 AM EST
Where
Levy County, 1.07 mi SW of Lebanon
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.088, -82.641

A few small trees were blown down along Highway 19 north of Inglis.

Lightning, De Soto

When
June 23, 3:30 PM EST
Where
De Soto County, 4.15 mi SE of Nocatee
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Other Federal Agency
Coordinates
27.116, -81.834

At 4:30 p.m. EDT on June 23, 2008, Employee #1 was working at a ranch, clipping dead limbs off of a palm tree, when a heavy rain and lightning approached. Employee #1 and two coworkers sought refuge under a large 30-ft oak tree. While under the tree, Employee #1 leaned up against the tree. When lightning struck the tree, Employee #1 sustained burns to his hands and feet and was killed. Both coworkers were airlifted to Tampa General Hospital in Tampa, Florida.

Lightning, Sarasota

When
June 24, 8:20 PM EST
Where
Sarasota County, 2.1 mi W of Ridge Wood Heights
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
27.270, -82.564

A 28 year old man was struck and injured by lightning while wade fishing in the Gulf off of Siesta Key.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, De Soto2008-06-23Under TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111185, 111181, 111198, 752432, 111211.